Florida, 2012

High Wind and Astronomical Low Tide in Florida, January 11, 2012

January 11, 2012 · NWS KEY · 2 events in 1 county or zone

A strong wake low developed north and west of a vigorous squall line moving east through the Florida Straits. High south and southwest winds developed across the Upper Florida Keys, producing isolated wind damage.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS KEY wrote it up.

A strong wake low developed north and west of a vigorous squall line moving east through the Florida Straits. High south and southwest winds developed across the Upper Florida Keys, producing isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before the first event at Jan 11, 3:51 PM EST, 54 minutes earlier.

Area forecast discussion, Jan 11, 3:51 PM EST, 54 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
351 PM EST WED JAN 11 2012

.DISCUSSION...
.CURRENTLY...
WINDS ACROSS THE ARE CURRENTLY DECREASING RAPIDLY WITH C-MAN
STATIONS WEST OF THE MIDDLE KEYS AND FLORIDA BAY AT 10 TO 15
KNOTS...STILL 15 TO 20 KNOTS SOUTH OF THE UPPER KEYS...ALL OUT OF
THE SOUTHWEST. THE LINE OF SHOWERS ASSOCIATED WITH THE DECAYING FRONT
HAS STRETCHED OUT FROM SOUTHWEST TO NORTHEAST AND THE SHOWER ACTIVITY
HAS DIMINISHED GREATLY. RAINFALL RATES WITH THE LINE TO THE NORTH ARE
ONE TENTH TO ONE QUARTER OF AN INCH. THE PUSH FOR THE FRONT HAS
LIFTED OUT TO THE NORTHEAST WITH THE UPPER LOW TREKKING NORTHWARD
OVER GEORGIA AT THIS HOUR. ANOTHER FRONT IS MOVING DOWN THE SOUTHERN
EDGE OF THE FRONT RANGE THROUGH THE NORTHERN TEXAS PANHANDLE AND IS
MENTIONED BELOW.

.FORECAST...
THE UPPER SUPPORT FOR THE WEAK BOUNDARY PASSING THROUGH THE KEYS AREA
THIS EVENING IS MOVING EAST OF THE FLORIDA PENINSULA THIS AFTERNOON.
THE SIGNIFICANT WEATHER ASSOCIATED WEATHER WITH THIS BOUNDARY IS THE
THUNDERSTORMS BEYOND 20 NM SOUTH OF REBECCA SHOAL MOVING EASTWARD
NEAR 25 KNOTS. EXPECTING THIS AREA TO TRAVERSE THE STRAITS THROUGH
THIS EVENING WHILE THE ONLY LIGHT RAIN EXISTS NORTH AND EAST ALONG
THE BOUNDARY. HAVE ADJUSTED POPS DOWN TONIGHT AS THE LINE OF LIGHT
SHOWERS IS STRETCHING OUT AND GAPS ARE EVIDENT FROM THE KBYX RADAR
PRESENTATIONS.

THE MOISTURE ASSOCIATED WITH THIS BOUNDARY WILL HAVE A HARD TIME
CLEARING THE AREA DUE TO ANOTHER REINFORCING FRONT THAT IS CURRENTLY
CROSSING THE NORTHERN TEXAS PANHANDLE ON ITS WAY EASTWARD.
TEMPERATURES WILL DROP SLIGHTLY TONIGHT THROUGH FRIDAY...THEN WITH
THE NEXT FRONT EXPECT MUCH DRIER AIR AND COOLER TEMPERATURES SUNDAY
THROUGH WEDNESDAY. THIS NEXT FRONT IS EXPECTED TO ARRIVE NEAR THE
KEYS LATE SATURDAY AFTERNOON AND WILL BE ACCOMPANIED BY A STRONGER
RIDGE THAT WILL PUSH THE FRONT THROUGH CUBA BY SUNDAY NIGHT. WINDS
AHEAD OF THIS FRONT WILL BE QUITE LIGHT THEN INCREASE QUICKLY AS THE
RIDGE TAKES OVER ON SUNDAY. THEREAFTER MODERATE TO FRESH NORTH TO
NORTHEAST WINDS WILL TAKE OVER THROUGH MONDAY NIGHT...THEN GRADUALLY
DECREASE THROUGH TUESDAY NIGHT...WITH LITTLE AVAILABLE MOISTURE
AROUND EXPECT NEAR ZERO POPS SUNDAY THROUGH TUESDAY NIGHT. THE RIDGE
WILL MOVE OUT TO THE NORTHEAST GRADUALLY WEDNESDAY ALLOWING LOW LEVEL
MOISTURE TO BUILD OVER THE AREA...AND USHERING IN A SLIGHT CHANCE FOR
SHOWERS.

&&

.MARINE...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE WESTERN STRAITS...AND
GULF WATERS NORTH OF THE LOWER KEYS. AS THE REMAINS OF A WEAK FRONTAL
ZONE PASSES THE KEYS THIS EVENING EXPECT THE WIND TO DECREASE QUICKLY
AS IT CLEARS THE AREA. THE MAIN CONCERN FOR MARINERS IS MOVING
EASTWARD BEYOND 20 NM SOUTH OF THE ISLAND CHAIN. ALSO EXPECT TO DROP
THE ADVISORY BY 10 PM AT THE LATEST...AND WILL UPDATE AS NEEDED.
OTHERWISE...NO CAUTIONARY OR ADVISORY STATEMENTS ARE EXPECTED TONIGHT
THROUGH AT LEAST FRIDAY NIGHT.

&&

.AVIATION...
SHOWERS ASSOCIATED WITH A COLD FRONT MOVING THROUGH THE FLORIDA KEYS
WILL PRODUCE TEMPORARY MVFR CONDITIONS AT BOTH THE KEY WEST AND
MARATHON TERMINALS THROUGH THE REMAINDER OF THIS AFTERNOON AND EARLY
EVENING. CEILINGS AROUND FL020 AND VISIBILITY REDUCED TO AROUND 3 NM
ARE POSSIBLE WITH THE FRONT...AS WELL AS SOUTHERLY WIND GUSTS
CAUSING OCCASIONAL CROSSWINDS NEAR 20 KNOTS. SURFACE WINDS WILL BE
MAINLY FROM THE SOUTH SOUTHWEST AT NEAR 10 KNOTS AND VEER TO
WESTERLY NEAR 5 KNOTS THIS EVENING AFTER THE FRONT HAS PASSED
THROUGH THE AREA. VFR CONDITIONS ARE EXPECT TO PREVAIL AT BOTH
ISLAND TERMINALS THROUGH TONIGHT AND OVERNIGHT.

&&

.CLIMATE...
THIS DATE IN KEYS WEATHER HISTORY...1886...THE HIGH TEMPERATURE IN
KEY WEST WAS 55 DEGREES...SETTING THE DAILY RECORD FOR COLD MAXIMUM
TEMPERATURE...WHICH STANDS 126 YEARS LATER.

&&

.PRELIMINARY POINT TEMPS/POPS...
KEY WEST  70  77  67  74 / 20 30 20 20
MARATHON  70  78  67  75 / 20 30 20 20

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...SMALL CRAFT ADVISORY UNTIL 10 PM EST THIS EVENING FOR FLZ077-FLZ078.

GM...SMALL CRAFT ADVISORY UNTIL 10 PM EST THIS EVENING FOR GMZ032-GMZ033-
     GMZ034-GMZ044-GMZ054-GMZ055-GMZ074-GMZ075.

&&

PUBLIC/MARINE.........BWC
AVIATION/NOWCASTS.....DEVANAS
DATA COLLECTION.......PARKE

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Jan 11, 4:38 AM EST, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
438 AM EST WED JAN 11 2012

FLZ076>078-GMZ031>034-042>044-052>055-072>075-121100-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BLACKWATER AND BUTTONWOOD SOUNDS-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO HALFMOON SHOAL OUT TO
5 FATHOMS-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
438 AM EST WED JAN 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE KEYS
AND SURROUNDING COASTAL WATERS FROM LATE THIS MORNING THROUGH THIS
EVENING...AS A COLD FRONT APPROACHES THE REGION. ISOLATED
THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS THE FLORIDA STRAITS LATE
TONIGHT. THE PRIMARY HAZARDS FROM THUNDERSTORMS WILL BE LOCALLY
STRONG AND GUSTY WINDS...ALONG WITH CLOUD TO SURFACE LIGHTNING
STRIKES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jan 11, 3:25 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
325 PM EST WED JAN 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     TSTM WND GST     KEY WEST                24.56N 81.78W
01/11/2012  M41 MPH          LOWER KEYS IN MONR FL   MESONET

            A WIND GUST ASSOCIATED WITH A THUNDERSTORM EMBEDDED
            WITHIN A PASSING COLD FRONT PRODUCED A WIND GUST OF 36
            KTS AT THE WFO KEY WEST RSOIS STATION.

&&

MPARKE
Local storm report, Jan 11, 4:02 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
402 PM EST WED JAN 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     TSTM WND GST     KEY WEST                24.56N 81.78W
01/11/2012  M40 MPH          LOWER KEYS IN MONR FL   MESONET

            A WIND GUST WAS MEASURED BY THE RSOIS STATION AT THE
            WEATHER FORECAST OFFICE AT KEY WEST.

0358 PM     TSTM WND GST     KEY WEST                24.56N 81.78W
01/11/2012  M40 MPH          LOWER KEYS IN MONR FL   MESONET

            A WIND GUST OF 35 KTS WAS MEASURED BY THE RSIOS WEATHER
            STATION AT THE WEATHER FORECAST OFFICE IN KEY WEST.

&&

MPARKE
Local storm report, Jan 11, 4:02 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KEY WEST FL
402 PM EST WED JAN 11 2012

REMOVED DUPLICATION OF EVENT

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     TSTM WND GST     KEY WEST                24.56N 81.78W
01/11/2012  M40 MPH          LOWER KEYS IN MONR FL   MESONET

            A WIND GUST OF 35 KTS WAS MEASURED BY THE RSIOS WEATHER
            STATION AT THE WEATHER FORECAST OFFICE IN KEY WEST.

&&

MPARKE
Local storm report, Jan 11, 4:23 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
423 PM EST WED JAN 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     NON-TSTM WND GST KEY WEST                24.56N 81.78W
01/11/2012  M41 MPH          LOWER KEYS IN MONR FL   MESONET

            A WIND GUST OF 36 KTS WAS MEASURED BY THE RSOIS STATION
            AT THE WEATHER FORECAST OFFICE KEY WEST.

&&

MPARKE
Local storm report, Jan 11, 4:40 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
440 PM EST WED JAN 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     MARINE TSTM WIND 10 SW KEY WEST          24.46N 81.88W
01/11/2012  M40 MPH          GMZ044             FL   C-MAN STATION

            THE C-MAN STATION AT SAND KEY LIGHT MEASURED A 35 KT
            GUST.

&&

MPARKE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 astronomical low tide, 1 high wind. Local standard time, as filed.

Astronomical Low Tide, Monroe/Upper Keys

When
January 11, 4:45 PM EST to 5:00 PM EST
Where
Monroe/Upper Keys forecast zone
Reported by
Trained Spotter
Coordinates
25.557, -80.917 (the zone’s center; the record gives no point)

Two trained spotters in Tavernier reported that strong south winds blew water completely out of canals on the Florida Bay side, causing numerous moored vessels to rest on the bay bottom.

High Wind, Monroe/Upper Keys

When
January 11, 6:32 PM EST
Where
Monroe/Upper Keys forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
25.557, -80.917 (the zone’s center; the record gives no point)

A large tree was blown over onto Harry Harris Drive in Tavernier, damaging power and water lines. Limbs from the top of the tree caused minor damage to the roofing of two homes.

What these are

Astronomical Low Tide
Unusually low water from tides and offshore wind that caused impacts.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359039, 359040.